Monday, 2013 April 22

Registration 9:00-9:30

Opening Session, 9:30 – 10:30

Introductory Remarks, Dr. Varduhi Petrosyan, co-chair (Download presentation)

Greetings, Dr. Dennis Leavens, AUA Provost

Introductory Remarks, Dr. Morando Soffritti, Collegium Ramazzini Secretary General

Implementation of the WHO Resolution, ‘Workers’ Health: Global plan of action’ in WHO European Region – Dr. Elisabet Paunovic, Program Manager, WHO European Centre for Environment and Health   (Download presentation)

Scientific Insights Gained from Reviewing +100 Human Carcinogens including those related to Mining – Dr. Kurt Straif, Head of the IARC Monographs of the International Agency for Research on Cancer, World Health Organization (Download presentation)

Coffee break 10:30-11:00 (30 minutes)

11:00 – 13:00 (120 minutes) I – Preventing Mining-related Illness in Miners and the Community – Part A; Chair – Karen Aghababyan

Primary Prevention for Occupational and Environmental Carcinogens, Morando Soffritti, Italy (Download presentation)

Diesel Exhaust Emissions and Cancer, Kurt Straif, France (Download presentation)

Occupational Airway Diseases among Miners, Dennis Nowak, Germany  (Download presentation)

Children’s Health in Mining Communities, Karyl Mehlman, USA (Download presentation)

Managing community metals poisoning in the global economy, Ian von Lindern, USA (Download presentation)

Press Conference with local media

Lunch Break 13:00-14:00 (60 minutes) 

14:00 – 15:30 (90 minutes) II – Environmental and Work-related Cancer; Chair – Byron Crape

Impact of Environmental Pollution on Human Health – National Legislation – Artur Grigoryan, Legislative assistant, National Assembly of RA; President, Ecological Right NGO, Armenia (Download presentation)

Methods to Recognize Work-related Cancers in the general population and in specialized clinics, Sverre Langaard, Sweden (Download presentation)

MTBE: A Human Carcinogen, Myron Mehlman, USA (Download presentation)

Sun protection: biological basis and translational application in school-age children, Pier Giorgio Natali, Italy (Download presentation)

Collegium Ramazzini Statement on Cancer Screening and Surveillance in Workers at Risk, Massimo Crespi, Italy (Download presentation)

Coffee break 15:30-16:00 (30 minutes)

16:00 – 18:00 (120 minutes) III – Preventing Mining-related Illness in Workers and the Community – Part B; Chair – Denny Dobbin

Exposure assessment and risk management in mining communities, Susan Spalinger, USA (Download presentation)

Integrated public health, community advocacy and remediation of legacy contamination from mining and smelting, Susan Spalinger, USA (Download presentation)

Implementing Integrated Health, Response and Remediation in Diverse Economic and Cultural Settings, Margrit von Braun, USA (Download presentation)

Phytostabilization of mine tailings: metal speciation and dust suppression, Raina Maier, USA (Download presentation)

Heavy Metal Hostposts from Mining, Ore Processing and Smelting in the Former Soviet Union, Andrew McCartor, USA (Download presentation)

 

Tuesday, 2013 April 23

10:00 – 12:00 (120 minutes) A choice of guided cultural history tours to the Manuscript Museum (Matenadaran) or Museum of the Armenian History

Lunch Break 12:00-13:00 (60 minutes)

13:00-15:00   (120 minutes) IV – Preventing Work-related Illness in Construction Workers; Chair – Margrit von Braun 

Health Risk among Construction Workers, Anders Englund, Sweden (Download presentation)  

Asbestos and Man Made Mineral Fibers, Carol Rice, USA (Download presentation)

Musculoskeletal Disorders among Construction Workers, George Piligian, USA (Download presentation)

Work and Healthy Aging, Denny Dobbin, USA (Download presentation)

Concluding Remarks, Drs. Morando Soffritti and Varduhi Petrosyan

April 24: Genocide Memorial Day

April 24th is the day Armenians commemorate the victims of the Armenian Genocide. 

On April 24, 1915 hundreds of Armenian Intellectuals (including poets, musicians, publicists, editors, lawyers, doctors, and deputies) were arrested in Constantinople under warrants issued by the Turkish Government of Ottoman Empire. They were all sent into exile and were horrifically slaughtered. The annihilation of the Armenian Intellectuals was the part of a systematic, fiendish plan to exterminate Armenian people in their homeland. It was the first state-planned Genocide of the 20th century.

For more information visit http://www.genocide-museum.am/eng/armenian_genocide.php

April 25 – Site Visit to Mining and Smelting Communities

On Thursday, 2013 April 25, a site visit to mining and smelter community is planned for the symposium participants to examine AUA study sites for existing mining and smelting operations.  The one-day tour by mini-buses includes visiting the smelter town, the tailing ponds, and classic Armenian Churches.